Iowa, 2020

Flooding in Iowa, May 17 to 31, 2020

May 17 to 31, 2020 · NWS FSD · 5 events in 2 counties and zones

77 inches 3 miles south southeast of Lake Park. Upper portions of the Little Sioux River returned briefly into minor flood, with some moderate flooding near Milford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall during the week of May 13-20 totaled 3.40 inches at Lake Park, 2.97 inches at Spirit Lake and 2.77 inches 3 miles south southeast of Lake Park. Upper portions of the Little Sioux River returned briefly into minor flood, with some moderate flooding near Milford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 1:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 17, 1:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
259 PM CDT Sun May 17 2020

.SHORT TERM...(This Evening through Monday)
Issued at 257 PM CDT Sun May 17 2020

The upper-level low pressure system that brought yesterday and
today's rain will finally begin to exit the area this evening.
Locations east of the Hwy 59 corridor will see continued showers
through sunset. Breezy north winds become less gusty overnight, but
remain elevated east of I-29. Clearing skies over south-central
South Dakota could lead to areas of patchy fog, but the overall
threat remains low given a light pressure gradient that will promote
modest mixing of the nocturnal boundary layer.

Models have trended cooler and more cloudy for Monday due to the
aforementioned shortwave becoming vertically stacked and therefore
less progressive. Northwest Iowa in particular could remain more
cloudy than clear, keeping temperatures a bit below seasonal
average. Elsewhere, highs will be near normal with some breaks in
the clouds. Winds shift to light northeasterly then easterly through
the day.

.LONG TERM...(Monday Night through Sunday)
Issued at 257 PM CDT Sun May 17 2020

Tuesday and Wednesday continue to look dry and pleasant, with
warming to slightly above normal temperatures and increasing
sunshine. Have trended slightly cooler than in the previous forecast
as the warm as the easterly wind component continue to advect cooler
Canadian air in from the east.

Southerly surface flow ahead of a longwave trough over the western
CONUS ushers in additional moisture Thursday into next weekend.
Model disagree on the timing of small scale forcing features, but
chances for rain showers and thunderstorms remain in the
forecast. No day currently looks like a washout, but afternoon and
evening convection can't be ruled out. Temperatures during this
period are forecast to be warm, in the upper 70s to low 80s, which
is 10 or so degrees above normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun May 17 2020

Rain will continue east of I-29 this afternoon. Further west,
broken mid-level cloud decks persist through the evening. North
winds will be breezy through sunset, with gusts into the 25 to 30
kt range. Rain showers end in the east overnight as skies clear
west of I-29. Patchy fog will be possible where skies clear,
likely in the low-lying spots of south central South Dakota. High-
resolution models do not currently show widespread fog, which
seems reasonable given a light pressure gradient that lingers.
East of I-29, continued north winds and clouds will limit fog
potential. Light northeast and east winds are forecast for Monday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, May 17, 2:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
301 PM CDT Sun May 17 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-182015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
301 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-182015-
Gregory-Brule-Charles Mix-
301 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...This afternoon and tonight.

Patchy fog is possible during the early morning hours Monday. Any fog
would be quite to dissipate after sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 9:34 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 WSW KENNETH           43.73N 96.14W
05/17/2020  M1.06 INCH       ROCK               MN   MESONET

&&
Local storm report, May 17, 9:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MILFORD                 43.33N 95.15W
05/17/2020  M1.53 INCH       DICKINSON          IA   PUBLIC

&&
Local storm report, May 17, 9:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW EVERLY            43.18N 95.38W
05/17/2020  M1.85 INCH       CLAY               IA   CO-OP OBSERVER

&&
Local storm report, May 17, 9:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNE LESTER            43.47N 96.31W
05/17/2020  M1.40 INCH       LYON               IA   COCORAHS

&&
Local storm report, May 17, 9:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 S WORTHINGTON         43.57N 95.60W
05/17/2020  M1.34 INCH       NOBLES             MN   COCORAHS

&&
Local storm report, May 17, 9:57 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       JACKSON                 43.62N 94.99W
05/17/2020  M2.45 INCH       JACKSON            MN   AWOS

0700 AM     HEAVY RAIN       3 SE WILDER             43.79N 95.17W
05/17/2020  M2.45 INCH       JACKSON            MN   PUBLIC

0800 AM     HEAVY RAIN       WINDOM                  43.87N 95.12W
05/17/2020  M2.14 INCH       COTTONWOOD         MN   CO-OP OBSERVER

0900 AM     HEAVY RAIN       WORTHINGTON             43.63N 95.60W
05/17/2020  M2.11 INCH       NOBLES             MN   AWOS

0700 AM     HEAVY RAIN       6 NNE HADLEY            44.08N 95.81W
05/17/2020  M1.90 INCH       MURRAY             MN   COCORAHS

0700 AM     HEAVY RAIN       SHELDON                 43.18N 95.84W
05/17/2020  M1.86 INCH       O'BRIEN            IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 WNW EVERLY            43.18N 95.38W
05/17/2020  M1.85 INCH       CLAY               IA   CO-OP OBSERVER

0800 AM     HEAVY RAIN       LAKE PARK               43.45N 95.32W
05/17/2020  M1.84 INCH       DICKINSON          IA   MESONET

0700 AM     HEAVY RAIN       4 N CLEGHORN            42.87N 95.71W
05/17/2020  M1.73 INCH       CHEROKEE           IA   COCORAHS

0700 AM     HEAVY RAIN       SPENCER                 43.15N 95.15W
05/17/2020  M1.57 INCH       CLAY               IA   ASOS

0900 AM     HEAVY RAIN       LUVERNE                 43.65N 96.21W
05/17/2020  M1.55 INCH       ROCK               MN   MESONET

0700 AM     HEAVY RAIN       2 NE LAKEFIELD          43.70N 95.14W
05/17/2020  M1.55 INCH       JACKSON            MN   CO-OP OBSERVER

0800 AM     HEAVY RAIN       MILFORD                 43.33N 95.15W
05/17/2020  M1.53 INCH       DICKINSON          IA   PUBLIC

0800 AM     HEAVY RAIN       HARTLEY                 43.18N 95.48W
05/17/2020  M1.45 INCH       O'BRIEN            IA   MESONET

0800 AM     HEAVY RAIN       KIMBALL                 43.75N 98.96W
05/17/2020  M1.43 INCH       BRULE              SD   DEPT OF HIGHWAYS

0700 AM     HEAVY RAIN       HILLS                   43.53N 96.36W
05/17/2020  M1.43 INCH       ROCK               MN   COCORAHS

0800 AM     HEAVY RAIN       2 NNE LESTER            43.47N 96.31W
05/17/2020  M1.40 INCH       LYON               IA   COCORAHS

0700 AM     HEAVY RAIN       4 S WORTHINGTON         43.57N 95.60W
05/17/2020  M1.34 INCH       NOBLES             MN   COCORAHS

0800 AM     HEAVY RAIN       CANTON                  43.30N 96.58W
05/17/2020  M1.33 INCH       LINCOLN            SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       WAHPETON                43.37N 95.17W
05/17/2020  M1.32 INCH       DICKINSON          IA   MESONET

0700 AM     HEAVY RAIN       3 SSW BROOKINGS         44.27N 96.81W
05/17/2020  M1.29 INCH       BROOKINGS          SD   COCORAHS

0700 AM     HEAVY RAIN       4 SSE GARRETSON         43.66N 96.47W
05/17/2020  M1.28 INCH       MINNEHAHA          SD   COCORAHS

0800 AM     HEAVY RAIN       MARSHALL                44.45N 95.79W
05/17/2020  M1.27 INCH       LYON               MN   CO-OP OBSERVER

0800 AM     HEAVY RAIN       SLAYTON                 43.99N 95.75W
05/17/2020  M1.24 INCH       MURRAY             MN   AWOS

0700 AM     HEAVY RAIN       4 SW IVANHOE            44.43N 96.31W
05/17/2020  M1.23 INCH       LINCOLN            MN   COCORAHS

0700 AM     HEAVY RAIN       10 E NUNDA              44.14N 96.82W
05/17/2020  M1.18 INCH       MOODY              SD   COCORAHS

0700 AM     HEAVY RAIN       EDGERTON                43.87N 96.13W
05/17/2020  M1.18 INCH       PIPESTONE          MN   COCORAHS

0700 AM     HEAVY RAIN       TRIPP                   43.23N 97.97W
05/17/2020  M1.17 INCH       HUTCHINSON         SD   DEPT OF HIGHWAYS

0700 AM     HEAVY RAIN       4 SSW ARTHUR            42.28N 95.38W
05/17/2020  M1.15 INCH       IDA                IA   COCORAHS

0800 AM     HEAVY RAIN       SPIRIT LAKE             43.42N 95.11W
05/17/2020  M1.13 INCH       DICKINSON          IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       8 NNE CHAMBERLAIN       43.91N 99.26W
05/17/2020  M1.10 INCH       BRULE              SD   COCORAHS

0700 AM     HEAVY RAIN       2 SSW WHITE             44.41N 96.66W
05/17/2020  M1.08 INCH       BROOKINGS          SD   COCORAHS

0700 AM     HEAVY RAIN       BONESTEEL               43.08N 98.95W
05/17/2020  M1.07 INCH       GREGORY            SD   COCORAHS

0900 AM     HEAVY RAIN       SIOUX CENTER            43.08N 96.17W
05/17/2020  M1.07 INCH       SIOUX              IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 WSW KENNETH           43.73N 96.14W
05/17/2020  M1.06 INCH       ROCK               MN   MESONET

0800 AM     HEAVY RAIN       ORANGE CITY             43.00N 96.06W
05/17/2020  M1.03 INCH       SIOUX              IA   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dickinson

When
May 17, 3:00 PM CST to May 30, 4:00 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

The Little Sioux River near Milford (gage site MIFI4) spent much of the last half of the month in minor flood, but briefly climbed into moderate flooding with a crest of 2.25 feet above flood stage on May 21. Significant amounts of agricultural and pasture land near the river was flooded.

Flood, Clay

When
May 17, 3:00 PM CST to May 30, 4:00 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

The Little Sioux River near Milford (gage site MIFI4) spent much of the last half of the month in minor flood, but briefly climbed into moderate flooding with a crest of 2.25 feet above flood stage on May 21. Significant amounts of agricultural and pasture land near the river was flooded.

Flood, Clay

When
May 18, 12:00 PM CST to May 30, 4:00 AM CST
Where
Clay County, 5.74 mi WNW of Fostoria to 0.69 mi NNE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.290, -95.270

The Little Sioux River above Spencer Highway 18 (gage site SPII4) crested 0.83 feet above flood stage on May 22. Minor flooding of agricultural land occurred north of Spencer.

Flood, Clay

When
May 18, 1:00 PM CST to May 31, 11:00 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

The Little Sioux River at Spencer (gage site SPWI4) spent most of the last half of the month in minor flooding, with a crest of 2.05 feet above flood stage on May 28. Flooding occurred in agricultural areas southeast of Spencer, as well as some inundation of the Spencer City Park.

Flood, Clay

When
May 18, 3:00 PM CST to May 19, 1:00 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer (gage site SPOI4) crept briefly into minor flood stage with a crest 0.28 feet above flood stage on May 19. Agricultural land west of Spencer was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886477, 886478, 886479, 886480, 886481.